Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Las Vegas, NV

August 20, 2012Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 20, 2012, 2:34 PM MST for Mohave County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 2:34 PM MST (21:34 UTC)
Expired
Aug 20, 2012, 3:15 PM MST
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS55 KVEF 202134
SVRVEF
AZC015-202215-
/O.NEW.KVEF.SV.W.0038.120820T2134Z-120820T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM MST MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 315 PM MST.

* AT 232 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES WEST OF VALENTINE...OR 18 MILES NORTHEAST OF KINGMAN. THIS
  STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  VALENTINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3550 11360 3528 11365 3532 11392 3553 11388
TIME...MOT...LOC 2133Z 290DEG 2KT 3540 11383

$$

WOLCOTT
2 follow-up statements
183 
WWUS55 KVEF 202155
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 PM MST MON AUG 20 2012

AZC015-202215-
/O.CON.KVEF.SV.W.0038.000000T0000Z-120820T2215Z/
MOHAVE AZ-
255 PM MST MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 228 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS OF 70 MPH ALONG WITH 
QUARTER SIZED HAIL.  THIS STORM WAS LOCATED 9 MILES WEST OF 
VALENTINE...OR 18 MILES NORTHEAST OF KINGMAN. THIS STORM WAS NEARLY 
STATIONARY. AS OF 250 PM MST THE STORM HAD WEAKENED BUT STILL COULD 
PRODUCE WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE...
VALENTINE AND 
HIGHWAY 66 NEAR VALENTINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

IN ADDITION TO HEAVY RAINFALL AND LIGHTNING...THIS STORM HAS A 
HISTORY OF PRODUCING DESTRUCTIVE WINDS OF 70 MPH AND HAIL UP TO ONE 
INCH IN DIAMETER.

&&

LAT...LON 3550 11360 3528 11365 3532 11392 3553 11388
TIME...MOT...LOC 2151Z 290DEG 2KT 3540 11382

$$

WOLCOTT
926 
WWUS55 KVEF 202209
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM MST MON AUG 20 2012

AZC015-202218-
/O.EXP.KVEF.SV.W.0038.000000T0000Z-120820T2215Z/
MOHAVE AZ-
309 PM MST MON AUG 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 315 PM MST...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED. GUSTY WINDS MAY STILL OCCUR THROUGH 330 PM...BUT THE 
THREAT OF ADDITIONAL SEVERE WEATHER HAS ENDED. 

LAT...LON 3550 11360 3528 11365 3532 11392 3553 11388
TIME...MOT...LOC 2208Z 290DEG 2KT 3540 11381

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 20, 2:25 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT MON AUG 20 2012

.SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN IN PLACE THROUGH
THURSDAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON
TUESDAY...WITH SCATTERED TO NUMEROUS THUNDERSTORMS POSSIBLE ON
WEDNESDAY AND THURSDAY. HEAVY RAIN...HAIL AND GUSTY WINDS POSSIBLE.
GRADUAL DRYING TAKES PLACE FRIDAY THROUGH MONDAY. TEMPERATURES ARE
EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEK.
&&

.DISCUSSION...AS HAS BEEN THE CASE THE PAST TWO DAYS...ISOLATED
THUNDERSTORMS ANCHORED TO THE HIGHER TERRAIN OF MAINLY
MOHAVE...CLARK...NYE AND LINCOLN COUNTIES. DRY AND MORE STABLE AIR
MASS IN PLACE OVER INYO AND NORTHWEST SAN BERNARDINO COUNTIES. MADE
LITTLE CHANGE TO THE PACKAGE FOR TONIGHT AND TUESDAY AS EASTERN HALF
OF THE AREA WILL REMAIN MOIST AND UNSTABLE TO SUPPORT ISOLATED TO
SCATTERED THUNDERSTORMS.

MADE CHANGES TO THE TUESDAY NIGHT THROUGH THURSDAY PERIODS.
AN UPPER TROUGH WILL BE ALONG THE CENTRAL CALIFORNIA COAST EARLY
WEDNESDAY MORNING THEN SLOWLY WORK EAST OVER THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT THROUGH THURSDAY. AS EARLY AS TUESDAY
NIGHT...JETSTREAK DYNAMICS WILL BEGIN TO ACT UPON DEEP MOISTURE
ALREADY IN PLACE WITH SHOWERS/THUNDERSTORMS DEVELOPING OVER
NORTHWEST SAN BERNARDINO/INYO AND NYE COUNTIES. WITH THE SLOWER
TIMING INCREASED OUR POPS FURTHER WEST. AS TROUGH AND JETSTREAK
WORKS EAST OVER THE AREA ON WEDNESDAY...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP IN LINCOLN...NYE...
CLARK...MOHAVE...SOUTHEAST INYO AND EASTERN SAN BERNARDINO COUNTIES.
JET STRUCTURE CONDUCIVE FOR CELL TRAINING WHERE WE COULD EASILY SEE
1 TO 2 INCH RAIN RATES PER HOUR INCREASING THE FLASH FLOOD THREAT.
LATER SHIFTS WILL BE TAKING A CLOSER LOOK AT THE POTENTIAL OF A
FLASH FLOOD WATCH. THE ADDITIONAL JET DYNAMICS/WIND SHEAR WILL ALSO
LEAD TO THE POTENTIAL OF MORE ORGANIZED STORMS WITH HAIL AND STRONG
WINDS A THREAT.

FOR FRIDAY THROUGH MONDAY...GFS/ECMWF CONSISTENT SHOWING A GRADUAL
DRYING TREND TAKING HOLD WITH MOISTURE FINALLY GETTING SCOURED OUT
OF MOHAVE COUNTY OVER THE WEEKEND. TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL.
&&

.AVIATION...FOR MCCARRAN...OUTFLOW WINDS A CONCERN FROM ANY NEARBY
THUNDERSTORM THROUGH THIS EVENING...PREVAILING SURFACE WINDS SHOULD
REMAIN FROM THE SOUTH. SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT.
TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE VALLEY BY
LATE TUESDAY MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM MOVING
INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K
FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLD/SCT SHOWERS/THUNDERSTORMS ARE EXPECTED INTO THIS
EVENING...WITH OUTFLOW WINDS A CONCERN FROM ANY NEARBY
THUNDERSTORMS. MOSTLY CLEAR SKIES TONIGHT. FEW-SCT CLOUDS AT AROUND
10-12K FEET TUESDAY WITH BEST THUNDERSTORM COVERAGE OVER
LINCOLN...CLARK AND MOHAVE COUNTIES. PREVAILING SOUTH SURFACE WINDS
AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW
IS POSSIBLE AGAIN TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 20, 6:37 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 AM PDT MON AUG 20 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-210000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
637 AM PDT MON AUG 20 2012 /637 AM MST MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY MOIST CONDITIONS WILL REMAIN OVER THE AREA TODAY AND TONIGHT
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE
AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE
THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY
RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS
WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE
LINCOLN/CLARK/MOHAVE COUNTIES

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA
COAST LATE TUESDAY AND OVER THE AREA ON WEDNESDAY. THIS WILL
ALLOW MONSOONAL MOISTURE TO REMAIN OVER THE EASTERN PORTION OF THE
FORECAST AREA AND MAY PROVIDE INCREASED DYNAMICS FOR MORE
WIDESPREAD THUNDERSTORM. THE MAIN CONCERN WILL CONTINUE TO BE
LOCALIZED HEAVY RAINFALL WITH POSSIBLE ISOLATED FLASH FLOOD
CONCERNS. DRYING WILL BEGIN TO TAKE PLACE BY FRIDAY...WITH LIMITED
IF ANY THUNDERSTORMS ACTIVITY EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:24 PM MSTFlash Flood WarningVEFMohave75 min
Aug 20, 2:42 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 20, 3:20 PM MSTFlash Flood WarningVEFMohave98 min
Aug 20, 4:14 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.